0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Photo Essay |

Quinine Iris Toxicity

Andrew Traill, MBBS, Hons; Raj Patmaraj, FRANZCO; Ehud Zamir, MD, FRANZCO
Arch Ophthalmol. 2007;125(3):430. doi:10.1001/archopht.125.3.430.
Text Size: A A A
Published online

Extract

A 29 year-old woman had visual loss following ingestion of 6 g of quinine in a suicide attempt in 1965. Her visual acuity rapidly deteriorated to light perception bilaterally, but recovered to 6/9 in both eyes within a month. She had residual nyctalopia and dyschromatopsia. In the following years the irides developed progressive, diffuse atrophy. The pupils became miotic, oval and nonreactive (Figure 1). There was marked depigmentation of the iris stroma and pigment epithelium, similar to that seen in ocular albinism (Figure 2). There was bilateral disc pallor and diffuse retinal vascular narrowing. An electroretinogram was done in 1978 and showed a flat photopic response and a scotopic response with an absent b-wave. Goldman perimetry (1978) showed a constricted visual field of 20° with a V4 target. Her visual acuity in 2005 was 6/36 in the right eye due to age-related cataract and 6/9 in the left eye.

Figures in this Article

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Place holder to copy figure label and caption
Figure 1.

Slitlamp photographs taken in 2005 showing blue irides with horizontally oval pupils. A indicates right eye; B, left eye.

Graphic Jump Location
Place holder to copy figure label and caption
Figure 2.

Extensive iris transillumination is seen with coaxial light. A indicates right eye; B, left eye.

Graphic Jump Location

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Web of Science® Times Cited: 1

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
Jobs
brightcove.createExperiences();